Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Finite element approximation of a reaction-diffusion equation. I. Application of topological techniques to the analysis of asymptotic behavior of the semidiscrete approximations


Author: Sat Nam S. Khalsa
Journal: Quart. Appl. Math. 44 (1986), 375-386
MSC: Primary 65M60; Secondary 35K57, 65N30
DOI: https://doi.org/10.1090/qam/856193
MathSciNet review: 856193
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The initial-boundary value problem for a reaction-diffusion equation

$\displaystyle {u_t} = {u_{xx}} + f\left( u \right), \qquad f\left( u \right) = ... ...- b} \right)\left( {u - 1} \right), \qquad 0 < b < 1/2, \qquad \left( * \right)$

was analyzed in [4, 17] by using the Conley index. In this paper we study the asymptotic behavior of the semidiscrete finite element approximations, with interpolation of the coefficients in the nonlinear terms. We show that for small $ h$ the spectrum of the linearized discrete steady-state problem is a ``good'' approximation for the spectrum of the linearized continuous steady-state problem. Using the interpretation of the Conley index as the dimension of an unstable manifold of a steady-state solution, we establish that the properties of the semidiscrete approximations are completely analogous to those of the solutions of $ \left( * \right)$. The asymptotic, as $ t \to \infty $, optimal order convergence of the approximate solutions is proved.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 65M60, 35K57, 65N30

Retrieve articles in all journals with MSC: 65M60, 35K57, 65N30


Additional Information

DOI: https://doi.org/10.1090/qam/856193
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society